Thunderstorm Wind, Pima
- When
- September 5, 3:14 PM MST
- Where
- Pima County, 86.16 mi W of Mescal
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.913, -111.897
RAWS site in Sells measured a thunderstorm wind gust of 60mph.
Scattered thunderstorms moved west across southeast Arizona. One produced a severe wind gust near Sells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Scattered thunderstorms moved west across southeast Arizona. One produced a severe wind gust near Sells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 5, 1:36 PM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 136 PM MST Tue Sep 5 2017 .SYNOPSIS...Isolated to scattered showers and thunderstorms west of Tucson into this evening. Mostly dry Wednesday with the exception of the White Mountains where a few thunderstorms are possible. Additional moisture will move in starting Thursday and continuing into Saturday resulting in increased thunderstorm coverage. Temperatures will run several degrees above average through Thursday, then cool off to seasonal normals Friday through Sunday. && .DISCUSSION...East to northeasterly flow aloft continues across southeast Arizona as high pressure aloft is centered across the Great Basin. Drier air is making its way westward this afternoon with dewpoints now in the 40s from Tucson, though 50s to low 60s remain prevalent for Central/Western Pima County. Latest visible satellite imagery shows a Cu field has developed across much of the area. The convective initiation is just starting now with a weak storm over South Central Pinal County. Otherwise, convective initiation is expected to continue to the west of Tucson in the vicinity of the lower level convergence from the drier easterly flow and the more moist atmosphere over the western deserts. Very gusty outflow winds will continue to be the main concern this afternoon into early evening which may produce areas of blowing dust reducing visibility as the storms propagate to the west. The mid/upper level pattern will gradually transition over the next few days as the high center shifts more towards the southeast into New Mexico. Meanwhile, an upper low will continue to meander about in the eastern Pacific off the California coast. We'll be in a somewhat dry airmass Wednesday, thus shower and thunderstorm activity will remain rather limited with the exception of the White Mountains where a few thunderstorms remain possible. As the flow gradually becomes more southerly, increased moisture starting Thursday, but especially on Friday will result in a ramp up of showers and thunderstorms. This could persist on Saturday as well but that will much depend on how active Friday is. By Sunday, the ridge axis will begin to shift west with the atmosphere likely drying out reducing convective activity into early next week. Temperatures will remain about 3 to 5 degrees above normal today, then gradual cooling will commence Thursday, with temperatures returning to seasonal normals Friday and Saturday before warming up again Sunday into early next week. && .AVIATION...Valid thru 07/00Z. VFR conditions. Isolated thunderstorms possible this afternoon and early evening, mainly near west of KTUS. Surface wind out of the east at 5 to 15 mph, except gusts to 40 kts near stronger TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening thunderstorms into Saturday, then isolated thunderstorms mainly near the mountains northeast of Tucson to the White Mountains Sunday through Tuesday. 20-foot winds through Friday will generally be from the east to southeast at 5-15 mph with occasional gusts to 25 mph. Expect terrain driven surface winds next weekend. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && GL Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 251 PM MST TUE SEP 5 2017 AZZ502-052215- Tohono O'odham Nation including Sells- 251 PM MST TUE SEP 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 315 PM MST... At 250 PM MST, Doppler radar was tracking a strong thunderstorm over Sells, moving west at 20 mph. Half inch hail and wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Sells, Topawa, Big Fields, Cowlic, Little Tucson and Artesa. LAT...LON 3200 11176 3182 11175 3177 11213 3204 11214 TIME...MOT...LOC 2150Z 088DEG 18KT 3191 11185 Francis
The Tucson radar (KEMX), 120 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
RAWS site in Sells measured a thunderstorm wind gust of 60mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721983.